MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Model Number G38482
Medical Device Problem Codes Fracture (1260); Delivery System Failure (2905)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Pma/510(k) #p100022/s014.Problem statement: "as reported to customer relations, "they were deploying the zilver ptx stent and about a quarter of the way deploying, the wire inside the retracting system broke and they were unable to complete the deployment.They opened up the handle to try to get the retracting wire and were unable to do so.They called product specialist, mike schultz, and suggested pulling back on the whole system.Upon doing that, the stent broke and a quarter of the stent stayed in the patient and the rest of the stent is still in the delivery system.They opened up an additional ptx and deployed over the first one.The procedure was completed successfully.The dm also noted that the patient had severe osteoarthritis in her joints.Her leg was bent 90 degrees with her foot on the table.Maybe the angles put extra stress the wires." device evaluation: the zisv6-35-125-6-120-ptx device in this complaint has not yet been returned for evaluation.With the information provided, a document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced and deployed over a 0.035¿ diameter, amplazt extra stiff wire guide.The device was flushed prior to use.A quarter of the stent remained in the patient.The patient¿s anatomy was severely tortuous, and the district manager stated that the patient¿s knee was at 90 degrees, with her foot on the table.Pre-dilation was conducted prior to stent deployment.The customer was contacted to request additional information, images of the procedure and to return the device.At the time of the investigation, these have not been provided.The investigation will be updated once the device, images or information are available.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Possible causes for this occurrence could include the severely tortuous patient anatomy.The anatomy could have created resistance during deployment.Such resistance could have caused or contributed to the inability to fully deploy the stent.However, as the device, information or images have not yet been provided, and the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.Document review: prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity as per fqc.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.It may be noted that the failure mode of "deployment difficult" has been provisionally assigned.The final failure mode will be confirmed following device return and evaluation.Summary: there is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.The risk will be assessed for this complaint when the device is returned and evaluated, and once completed the investigation will be updated with the risk details.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The broken stent portion was covered with another stent.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Initial mdr is being submitted based on the device malfunction precedence: 'stent fracture' and 'retraction wire separates from stent retraction sheath'.As reported to customer relations, "they were deploying the zilver ptx stent and about a quarter of the way deploying, the wire inside the retracting system broke and they were unable to complete the deployment.They opened up the handle to try to get the retracting wire and were unable to do so.They called product specialist, (b)(6), and suggested pulling back on the whole system.Upon doing that, the stent broke and a quarter of the stent stayed in the patient and the rest of the stent is still in the delivery system.They opened up an additional ptx and deployed over the first one.The procedure was completed successfully.The dm also noted that the patient had severe osteoarthritis in her joints.Her leg was bent 90 degrees with her foot on the table.Maybe the angles put extra stress the wires.".
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031 information pertaining to section g.1 as follows: importer site contact and address: (b)(4) importer site establishment registration number: 3005580113 pma/510(k) #p100022/s014 problem statement as reported to customer relations, "they were deploying the zilver ptx stent and about a quarter of the way deploying, the wire inside the retracting system broke and they were unable to complete the deployment.They opened up the handle to try to get the retracting wire and were unable to do so.They called product specialist, mike schultz, and suggested pulling back on the whole system.Upon doing that, the stent broke and a quarter of the stent stayed in the patient and the rest of the stent is still in the delivery system.They opened up an additional ptx and deployed over the first one.The procedure was completed successfully.The dm also noted that the patient had severe osteoarthritis in her joints.Her leg was bent 90 degrees with her foot on the table.Maybe the angles put extra stress the wires." device evaluation the zisv6-35-125-6-120-ptx device involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced and deployed over a 0.035¿ diameter, amplazt extra stiff wire guide.The device was flushed prior to use.A quarter of the stent remained in the patient.The patient¿s anatomy was severely tortuous, and the district manager stated that the patient¿s knee was at 90 degrees, with her foot on the table.Pre-dilation was conducted prior to stent deployment.From the additional information provided by the customer, approach the device was advanced was contralateral, the access sheath was a 6x55 cook medical hi flex ansel and the bifurcation was normal but the patients hip and knee were bent at about 90 degrees during the procedure.Patient had severe osteoarthritis and was not able to bend her knee.She was positioned on her back, with her knee and hip flexed with her foot flat on the operating table.The device related to this occurrence underwent a laboratory evaluation on (b)(6) 2018.On evaluation of the returned device, it was noted that the device was returned with the handle disassembled.The stent was exiting distal end of stent retraction sheath (srs) and stent fracture was observed.There was evidence that the retraction wire had separated from the stent retraction sheath.Proximal inner was noted to be damaged upon return and was also kinked during evaluation of the returned device.There was no tactile damage or evidence of crinkling / kinks on the srs and stability sheath (ss).Complaint device was advanced over the 0.035¿¿ wire guide from the distal end of the device.Due to kink in the proximal inner, it was not possible to pass the wire guide through the whole device.Laser cut on the proximal inner was noted to be damaged.Strain relief was moved and kink on the ss was detected.This kink was located at the first laser cut of the proximal inner and matched the location of the kink on the proximal inner component.The stent was released and measured approx.90-95mm, confirming that approx.25-30mm of stent fractured during attempted removal from the patient, as indicated in the complaint description.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Is the complaint confirmed? yes.Stent fracture is confirmed.The implanted segment correlates with the complaint report narrative that only one quarter of the stent was deployable before the delivery sheath and retraction ribbon separated.Observation of device effects, relative to the patient's anatomy: although knee flexion contributed to the tortuosity indirectly by requiring the hip to flex 30 degrees, overall tortuosity including the hip flexion was mild.Successful deployment of the first zilver ptx across the bent knee joint, a significantly more tortuous course, indicates that the ptx delivery system could function as intended in even more tortuous anatomy.This suggests that retraction ribbon separation was unique to the specific delivery system rather than a function of tortuosity.Observation of device effects, relative to the disease state: none.Observation of significant findings relative to the use of the device: none.Observation of additional device findings relative to the clinical perspective: none.Findings: 1.Selected images from implantation angiography are provided along with the complaint report.2.When pieced together, the images illustrate the course of the left leg ptx stents from the iliac arteries through the popliteal artery.3.A pelvic angiographic image demonstrated no significant iliac tortuosity or stenosis.4.The left common femoral artery was normal.5.The superficial femoral artery (sfa) and popliteal artery (pa) were stented from just inferior to the sfa origin through the below knee pa terminating near the expected location of the anterior tibial artery origin.6.The image of the pa ptx stent was performed during stent angioplasty.This image was performed in the lateral projection with the patient's knee flexed off the table 90 degrees during the procedure.This position and femur foreshortening indicate that the left hip was flexed approximately 30 degrees during the procedure.Apparently in addition to being unable to flex the left knee, the patient was also unable to abduct the left hip.7.A single image during complaint ptx stent deployment was provided.The access sheath tip had been advanced into the proximal sfa.8.The sfa jogged slightly laterally in the adductor canal.The jog was secondary to arterial redundancy cause by the flexed knee.This redundancy is typically taken up at the adductor canal.The stents overlapped one centimeter in the adductor canal.The complaint ptx stent was one quarter deployed on the image.This represents when the retraction ribbon separated.Three additional images after delivery system removal confirm stent fracture.The proximal end of the implanted segment was appropriately stretched.Although heavily calcified and moderately stenotic, the sfa was straight at the point of fracture.9.The final image demonstrated the proximal end of the additional ptx stent implanted across the ptx stent fragment and a final ptx stent implanted in the cranial end of the sfa.The sfa was mildly tortuous from the hip flexion but otherwise unremarkable.Impression: 1.Stent fracture is confirmed.The implanted segment correlates with the complaint report narrative that only one quarter of the stent was deployable before the delivery sheath and retraction ribbon separated.2.Although knee flexion contributed to the tortuosity indirectly by requiring the hip to flex 30 degrees, overall tortuosity including the hip flexion was mild.Successful deployment of the first zilver ptx across the bent knee joint, a significantly more tortuous course, indicates that the ptx delivery system could function as intended in even more tortuous anatomy.This suggests that retraction ribbon separation was unique to the specific delivery system rather than a function of tortuosity.Complaint is confirmed as the failure was verified in the laboratory and also from the image review provided.There was evidence that the retraction wire had separated from the stent retraction sheath and evidence of stent fracture.Possible cause of this occurrence could be related to patient anatomy.According to the information provided, the patient anatomy was very tortuous.The difficult anatomy could have created resistance during deployment.The resistance could have caused or contributed to the retraction wire separating from the stent retraction sheath.Stent fracture occurred as a result of the user pulling out the complaint device from the patient, with the stent being partially deployed.It can be noted that the image review stated that although knee flexion contributed to the tortuosity indirectly by requiring the hip to flex 30 degrees, overall tortuosity including the hip flexion was mild.Successful deployment of the first zilver ptx across the bent knee joint, a significantly more tortuous course, indicates that the ptx delivery system could function as intended in even more tortuous anatomy.This suggests that retraction wire separation was unique to the specific delivery system rather than a function of tortuosity.Based on the above and as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.A capa has been initiated to document and track the actions taken to investigate the stent retraction wire/stent retraction sheath joint separation.Document review prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity as per fqc.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.Summary complaint is confirmed as the failure was verified in the laboratory and also from the image review provided.There was evidence that the retraction wire had separated from the stent retraction sheath and evidence of stent fracture which resulted from the separation of the retraction wire.The risk was determined to be low (category iii).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The complaint stent was covered with another stent.Complaints of this nature will continue to be monitored for potential emerging trends.H3 other text : cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031 information pertaining to section g.1 as follows: importer site contact and address: (b)(4) importer site establishment registration number: 3005580113 pma/510(k) #p100022/s014 problem statement as reported to customer relations, "they were deploying the zilver ptx stent and about a quarter of the way deploying, the wire inside the retracting system broke and they were unable to complete the deployment.They opened up the handle to try to get the retracting wire and were unable to do so.They called product specialist, mike schultz, and suggested pulling back on the whole system.Upon doing that, the stent broke and a quarter of the stent stayed in the patient and the rest of the stent is still in the delivery system.They opened up an additional ptx and deployed over the first one.The procedure was completed successfully.The dm also noted that the patient had severe osteoarthritis in her joints.Her leg was bent 90 degrees with her foot on the table.Maybe the angles put extra stress the wires." device evaluation the zisv6-35-125-6-120-ptx device involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced and deployed over a 0.035¿ diameter, amplazt extra stiff wire guide.The device was flushed prior to use.A quarter of the stent remained in the patient.The patient¿s anatomy was severely tortuous, and the district manager stated that the patient¿s knee was at 90 degrees, with her foot on the table.Pre-dilation was conducted prior to stent deployment.From the additional information provided by the customer, approach the device was advanced was contralateral, the access sheath was a 6x55 cook medical hi flex ansel and the bifurcation was normal but the patients hip and knee were bent at about 90 degrees during the procedure.Patient had severe osteoarthritis and was not able to bend her knee.She was positioned on her back, with her knee and hip flexed with her foot flat on the operating table.The device related to this occurrence underwent a laboratory evaluation on (b)(6) 2018.On evaluation of the returned device, it was noted that the device was returned with the handle disassembled.The stent was exiting distal end of stent retraction sheath (srs) and stent fracture was observed.There was evidence that the retraction wire had separated from the stent retraction sheath.Proximal inner was noted to be damaged upon return and was also kinked during evaluation of the returned device.There was no tactile damage or evidence of crinkling / kinks on the srs and stability sheath (ss).Complaint device was advanced over the 0.035¿¿ wire guide from the distal end of the device.Due to kink in the proximal inner, it was not possible to pass the wire guide through the whole device.Laser cut on the proximal inner was noted to be damaged.Strain relief was moved and kink on the ss was detected.This kink was located at the first laser cut of the proximal inner and matched the location of the kink on the proximal inner component.The stent was released and measured approx.90-95mm, confirming that approx.25-30mm of stent fractured during attempted removal from the patient, as indicated in the complaint description.Images were provided to support the complaint investigation.They were reviewed through cook research inc.(cri) and the following comments were provided by the independent reviewer.Is the complaint confirmed? yes.Stent fracture is confirmed.The implanted segment correlates with the complaint report narrative that only one quarter of the stent was deployable before the delivery sheath and retraction ribbon separated.Observation of device effects, relative to the patient's anatomy: although knee flexion contributed to the tortuosity indirectly by requiring the hip to flex 30 degrees, overall tortuosity including the hip flexion was mild.Successful deployment of the first zilver ptx across the bent knee joint, a significantly more tortuous course, indicates that the ptx delivery system could function as intended in even more tortuous anatomy.This suggests that retraction ribbon separation was unique to the specific delivery system rather than a function of tortuosity.Observation of device effects, relative to the disease state: none.Observation of significant findings relative to the use of the device: none.Observation of additional device findings relative to the clinical perspective: none.Findings: 1.Selected images from implantation angiography are provided along with the complaint report.2.When pieced together, the images illustrate the course of the left leg ptx stents from the iliac arteries through the popliteal artery.3.A pelvic angiographic image demonstrated no significant iliac tortuosity or stenosis.4.The left common femoral artery was normal.5.The superficial femoral artery (sfa) and popliteal artery (pa) were stented from just inferior to the sfa origin through the below knee pa terminating near the expected location of the anterior tibial artery origin.6.The image of the pa ptx stent was performed during stent angioplasty.This image was performed in the lateral projection with the patient's knee flexed off the table 90 degrees during the procedure.This position and femur foreshortening indicate that the left hip was flexed approximately 30 degrees during the procedure.Apparently in addition to being unable to flex the left knee, the patient was also unable to abduct the left hip.7.A single image during complaint ptx stent deployment was provided.The access sheath tip had been advanced into the proximal sfa.8.The sfa jogged slightly laterally in the adductor canal.The jog was secondary to arterial redundancy cause by the flexed knee.This redundancy is typically taken up at the adductor canal.The stents overlapped one centimeter in the adductor canal.The complaint ptx stent was one quarter deployed on the image.This represents when the retraction ribbon separated.Three additional images after delivery system removal confirm stent fracture.The proximal end of the implanted segment was appropriately stretched.Although heavily calcified and moderately stenotic, the sfa was straight at the point of fracture.9.The final image demonstrated the proximal end of the additional ptx stent implanted across the ptx stent fragment and a final ptx stent implanted in the cranial end of the sfa.The sfa was mildly tortuous from the hip flexion but otherwise unremarkable.Impression: 1.Stent fracture is confirmed.The implanted segment correlates with the complaint report narrative that only one quarter of the stent was deployable before the delivery sheath and retraction ribbon separated.2.Although knee flexion contributed to the tortuosity indirectly by requiring the hip to flex 30 degrees, overall tortuosity including the hip flexion was mild.Successful deployment of the first zilver ptx across the bent knee joint, a significantly more tortuous course, indicates that the ptx delivery system could function as intended in even more tortuous anatomy.This suggests that retraction ribbon separation was unique to the specific delivery system rather than a function of tortuosity.Complaint is confirmed as the failure was verified in the laboratory and also from the image review provided.There was evidence that the retraction wire had separated from the stent retraction sheath and evidence of stent fracture.Possible cause of this occurrence could be related to patient anatomy.According to the information provided, the patient anatomy was very tortuous.The difficult anatomy could have created resistance during deployment.The resistance could have caused or contributed to the retraction wire separating from the stent retraction sheath.Stent fracture occurred as a result of the user pulling out the complaint device from the patient, with the stent being partially deployed.It can be noted that the image review stated that although knee flexion contributed to the tortuosity indirectly by requiring the hip to flex 30 degrees, overall tortuosity including the hip flexion was mild.Successful deployment of the first zilver ptx across the bent knee joint, a significantly more tortuous course, indicates that the ptx delivery system could function as intended in even more tortuous anatomy.This suggests that retraction wire separation was unique to the specific delivery system rather than a function of tortuosity.Based on the above and as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.There is no evidence to suggest that the customer did not follow the instructions for use.A capa has been initiated to document and track the actions taken to investigate the stent retraction wire/stent retraction sheath joint separation.Document review prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity as per fqc.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with this lot number.Summary complaint is confirmed as the failure was verified in the laboratory and also from the image review provided.There was evidence that the retraction wire had separated from the stent retraction sheath and evidence of stent fracture which resulted from the separation of the retraction wire.The risk was determined to be low (category iii).According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The complaint stent was covered with another stent.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted to update the investigation with the image review.Initial mdr submitted based on the device malfunction precedence: 'stent fracture' and 'retraction wire separates from stent retraction sheath'.As reported to customer relations, "they were deploying the zilver ptx stent and about a quarter of the way deploying, the wire inside the retracting system broke and they were unable to complete the deployment.They opened up the handle to try to get the retracting wire and were unable to do so.They called product specialist, mike schultz, and suggested pulling back on the whole system.Upon doing that, the stent broke and a quarter of the stent stayed in the patient and the rest of the stent is still in the delivery system.They opened up an additional ptx and deployed over the first one.The procedure was completed successfully.The dm also noted that the patient had severe osteoarthritis in her joints.Her leg was bent 90 degrees with her foot on the table.Maybe the angles put extra stress the wires.".

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7479259
Report Number3001845648-2018-00189
Device Sequence Number193948
Product Code NIU
UDI-Device Identifier10827002384825
UDI-Public(01)10827002384825(17)191122(10)C1459145
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/15/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG38482
Device Catalogue NumberZISV6-35-125-6-120-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/05/2018
Event Location Hospital
Initial Date Received by Manufacturer 04/05/2018
Supplement Date Received by Manufacturer05/15/2018
Initial Report FDA Received Date05/02/2018
Supplement Report FDA Received Date06/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1